Dr. Gordon J. Freeman on Toxicities Associated With Immunotherapies

Gordon J. Freeman, PhD

Freeman says when a patient is given chemotherapy, oncologists can anticipate certain toxicities and treat accordingly. With immunotherapies, Freeman says the toxicities are associated with immune attacks where there shouldn't be any. These attacks can result in side effects such as skin rashes, colitis, and neumonitis.

Gordon J. Freeman, PhD, professor of Medicine, Dana Farber Cancer Institute, Harvard Medical School, discusses the expanding realm of immunotherapies and what toxicities medical professionals should expect. Freeman says when a patient is given chemotherapy, oncologists can anticipate certain toxicities and treat accordingly. Immunotherapies are associated with a different set of toxicities, such as skin rashes, colitis, and pneumonitis, which oncologists need to be aware of.

Freeman adds that these immunotherapies are generally administered in short, tolerable time frames and usually result in lower toxicities for patients.